Infant's dark-brown eyes suddenly turn indigo blue after COVID-19 antiviral treatment. But why?

two photos show a close up of an infant's dark brown eyes (left) and then show how his eyes turned blue (right) after he was given a specific antiviral drug
The boy's normally dark brown eyes (left) turned blue (right) when he was treated with a specific antiviral drug. (Image credit: Jiravisitkul et al. 2023, DOI: 10.3389/fped.2023.1154814. CC BY 4.0 (http://creativecommons.org/licenses/by/4.0/))

The brown eyes of a 6-month-old boy turned a deep indigo blue after he was given the antiviral favipiravir to treat COVID-19. 

This case is unusual, but it's not the first time doctors have reported a patient's eyes changing color after they prescribed favipiravir for COVID-19. So what could be causing this bizarre effect?    

First, a bit about favipiravir: The antiviral is used to kill a variety of viruses, including influenza viruses and Ebola viruses, by stopping the germs from replicating their genetic material. It specifically works on viruses that use RNA, a molecular cousin of DNA, as their genetic material; as viruses make copies of their RNA, the drug inserts itself into the still-growing RNA molecules and causes mutations. 

In early 2020, the drug was approved in China to treat COVID-19, as SARS-CoV-2, the coronavirus behind the disease, is RNA-based. Since then, several other countries — including India, Japan and Thailand — have authorized use of the drug to treat mild to severe COVID-19. In Thailand, favipiravir is the main antiviral given to children infected with SARS-CoV-2.

Related: 'Face blindness' could be rare long-COVID symptom, case report hints 

Common side effects of favipiravir include diarrhea, a drop in circulating white blood cells and elevated levels of a chemical called uric acid in the blood that, if left untreated, can cause nausea and painful kidney stones to form. But what about the reports of spontaneous blue eyes?

The unusual effect was first reported in December 2021, when the corneas of a 20-year-old man with brown eyes turned blue for a day after he took favipiravir. (The cornea is the transparent tissue that covers the front of the eye. It lays over the iris, the circle of color that surrounds the pupil.)

But in the summer prior to that report, another group of doctors reported having a man come to their hospital with a UV light to show that the surface of his eyes glowed fluorescent after he took favipiravir. And a 2022 case report described flecks of fluorescence that appeared in the whites of three people's eyes, as well as in their nails and some teeth, after they took the drug.      

Most recently, doctors reported the peculiar case of eye discoloration in a 6-month-old boy. According to a report published in April in the journal Frontiers in Pediatrics, the boy was taken to a hospital in Thailand after he developed a fever and cough. After testing positive for COVID-19, he was given favipiravir tablets and also a syrup containing the drug. 

Just 18 hours after the infant took the drug, his mother noticed that his eyes, usually dark brown, shone blue in the sunlight. Upon examining the child, doctors discovered a buildup of blue pigment in both corneas. 

The boy received favipiravir for three days, after which his COVID-19 symptoms improved. His doctor then halted the treatment due to the strange color change in the infant's eyes. Five days after the treatment was stopped, the boy's eyes returned to their usual color.

"Usually the color of the eye is determined by the iris not the cornea and is determined by the amount of pigment that is present in the iris from birth," Dr. Vik Sharma, an eye surgeon at the LondonOC clinic in the U.K. who was not involved in the boy's case, told Live Science in an email.

Instead, the bluish hue caused by favipiravir may result from how the body processes the drug: when the drug is broken down, it may release fluorescent chemicals that then somehow accumulate in the cornea, Sharma said. In support of this idea, researchers previously found that the antiviral can also cause fluorescence in human hair and nails

In the new report, the boy's doctors wrote that this fluorescence "may be due to the drug, its metabolites, or additional tablet components such as titanium dioxide and yellow ferric oxide." Favipiravir tablets have been found to be fluorescent under UV light in the lab, they noted, so it may be that the drug's fluorescent components end up accumulating in different tissues.  

When an eye doctor examined the boy's eyes two weeks after he recovered from COVID-19, there were no signs of problems with his vision. However, it remains unclear whether there might be any longer-term effects of the temporary change in his eye color, the doctors wrote in the report. 

"More work is needed to determine the exact cause [of the eye discoloration] and any long-term effects," Sharma said.

Factors such as people's age, treatment duration and drug dosage may influence their odds of developing the rare side effect and how long it takes for the eye discoloration to disappear, the report authors wrote. But again, because this strange effect has only been reported a few times, it's unclear exactly why or how favipiravir discolors some individuals' eyeballs while leaving most people's eyes their original hues.

Carissa Wong
Live Science Contributor

Carissa Wong is a freelance reporter who holds a PhD in cancer immunology from Cardiff University, in collaboration with the University of Bristol. She was formerly a staff writer at New Scientist magazine covering health, environment, technology, nature and ancient life, and has also written for MailOnline.

  • Ratwrangler
    There are no blue pigments in birds or mammals. The blue we see is caused by an effect called Rayleigh scattering and is a function of light. If these subjects' eyes turned blue due to a pigment, then the drug had to have created it.
    Reply